Arizona, 2015Damaging Wind in Arizona, September 13, 2015
September 13, 2015 · NWS PSR · 1 event in 1 county or zone
Isolated to scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on September 13th. Due to elevated moisture and wind fields, the stronger storms were able to produce gusty and damaging winds as well as locally heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on September 13th. Due to elevated moisture and wind fields, the stronger storms were able to produce gusty and damaging winds as well as locally heavy rains. Although no Severe Thunderstorm Warnings were issued, a Significant Weather Advisory was issued at 1944MST for western portions of the greater Phoenix area including the town of Buckeye due to damaging wind potential from the storms. As it turned out, strong outflow winds downed power lines and led to 4000 Buckeye residents without power overnight and into the morning hours on September 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 13, 3:27 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 13, 3:27 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST SUN SEP 13 2015
.SYNOPSIS...
SEVERAL PACIFIC WEATHER DISTURBANCES WILL MOVE THROUGH THE REGION
THE FIRST HALF OF THIS WEEK KEEPING STORM CHANCES GOING...MAINLY EAST
OF THE LOWER COLORADO RIVER VALLEY. BEST CHANCES LOOK TO BE TONIGHT
INTO MONDAY NIGHT. BY THURSDAY...DRIER AND STABLE AIR TAKES OVER.
TEMPERATURES WILL DROP SEVERAL DEGREES BELOW NORMAL BEFORE WARMING A
FEW DEGREES DURING THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...
REST OF TODAY/TONIGHT...
THE SHORT WAVE IS BEGINNING TO TRANSITION INTO NORTHERN ARIZONA. THE
CLOUDINESS WITH IT HAS THINNED DOWN QUITE A BIT AS WELL. CONVECTION
HAS BEGUN OVER HIGHER TERRAIN AREAS INCLUDING OUR FORECAST ZONE
24...SOUTHERN GILA AND FAR NORTHEAST MARICOPA COUNTIES. AFTERNOON
TEMPERATURES ARE RUNNING SEVERAL DEGREES WARMER OVER MUCH OF
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA COMPARED TO 24 HOURS AGO.
CONVERSELY...THE CENTRAL DESERTS HAVE BEEN RUNNING COOLER DUE TO THE
EARLIER CLOUD COVER. DEW POINTS HAVE DROPPED INTO THE 50S AT MOST
LOWER DESERT LOCATIONS DUE TO DAYTIME MIXING. TEMP/DEW POINT SPREADS
WILL BE SUFFICIENT FOR EVAPORATIVELY ENHANCED DOWNDRAFTS AND IN TURN
OUTFLOW BOUNDARIES WHICH COULD INITIATE NEW STORMS. HI-RES MODELS
INCLUDING HRRR AND AND U OF A WRF/S ARE DEPICTING THAT SCENARIO TO
VARYING DEGREES SUCH THAT STORMS FROM ZONE 24 AND AREAS OUTSIDE OF
OUR CWA SPAWN DEVELOPMENT OVER THE SOUTH-CENTRAL DESERTS THIS
EVENING. MADE AN EARLIER ADJUSTMENT TO DECREASE THE AFTERNOON POPS
OVER THE PHOENIX AREA BUT INCREASE THE EVENING POPS. A CAVEAT IS THAT
MODEST LOWER LEVEL MOISTURE TENDS TO INHIBIT WIDESPREAD STORM
DEVELOPMENT. AS MENTIONED IN PREVIOUS DISCUSSION...THERE IS SOME
DYNAMICAL ASSISTANCE TODAY WITH AN UPPER LEVEL SHORT WAVE COINCIDING
WITH THE LEFT EXIT REGION OF A JET STREAK...MAINLY BENEFITING
NORTHERN ARIZONA.
MONDAY THROUGH WEDNESDAY...
THE UPPER TROUGH/LOW CENTERED NEAR THE S.F. BAY AREA WILL WEAKEN AND
GET KICKED EASTWARD BY A LARGER UPSTREAM TROUGH MONDAY. IT WILL COME
THROUGH OUR AREA LATER IN THE DAY AS A SHORT WAVE/VORT MAX WITH A
DIVQ BULLSEYE. WHILE THE MODELS SHOW MOIST ADVECTION TAKING PLACE
OVERNIGHT...THEY ARE CONSERVATIVE WITH THE CAPE WHICH IS DUE AT LEAST
IN PART TO WARMING ALOFT. THE MODELS ARE ALSO SHOWING THAT THE VORT
MAXW WILL LAG BEHIND THE BETTER MOISTURE BY THE TIME IT MOVES IN.
THUS POPS ARE SOMEWHAT CONSERVATIVE GIVEN THE SYNOPTIC PATTERN.
STORMS THAT DO FORM WILL HAVE SOME VERTICAL WIND SHEAR TO OPERATE IN
WHICH AIDS LONGEVITY. TUESDAY IS SOMETHING OF A REPEAT OF MONDAY IN
THAT THE UPPER TROUGH MOVES INLAND AND WEAKENS BUT IT WEAKENS EVEN
FASTER AND HAS LESS OF A LEFTOVER SHORT WAVE. THUS POPS ARE LOWER FOR
TUESDAY THAN MONDAY. ON WEDNESDAY...YET ANOTHER UPPER TROUGH MOVES
INLAND WHICH HELPS ADVECT SOME MOISTURE FROM THE EAST PACIFIC.
HOWEVER...IT IS HAVING TO OVERCOME DRY AIR. THE END RESULT IS THAT
THERE ARE ONLY SLIGHT CHANCE POPS OVER PORTIONS OF SOUTH-CENTRAL
ARIZONA. WITH TROUGHING PUSHING THE RIDGE TO THE EAST...TEMPERATURES
TREND DOWN SEVERAL DEGREES BELOW NORMAL.
THURSDAY THROUGH SUNDAY...
ALTHOUGH STRONG UPPER LEVEL SOUTHWEST WINDS WILL CONTINUE...DUE TO
ADDITIONAL PACIFIC SHORTWAVES FLOWING WELL NORTH OF THE AREA...
MODELS INSIST THAT A STABLE AND WARM AIRMASS WILL PRECLUDE ANY SHWR
ACTIVITY. AFTN TEMPS THESE DAYS SHOULD BE NEAR NORMAL.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
MODERATE CONFIDENCE EXISTS REGARDING TS APPROACHING PHOENIX
TERMINALS LATE AFTERNOON/EARLY EVENING SUNDAY. WHILE CONFIDENCE IS
LOWER IN TS DIRECTLY HITTING ANY GIVEN AIRFIELD...IMPACTS FROM
SHIFTING STRONGER OUTFLOW WINDS WILL BE MORE LIKELY.
HOWEVER...TIMING WIND DIRECTIONS AND SPEEDS WILL BECOME PROBLEMATIC
DUE TO A GREATER LIKELIHOOD OF SEVERAL OUTFLOWS INTERSECTING ACROSS
THE PHOENIX METRO. MODELS SUGGEST TS MOVING INTO THE PHOENIX AREA
AROUND 00Z...THOUGH HAVE DELAYED ARRIVAL OF VCTS IN TAF PACKAGE BY
AN HOUR OR TWO. OTHERWISE...CIGS SHOULD GENERALLY REMAIN AOA 10K FT
THROUGH MONDAY MORNING.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
MODERATE CONFIDENCE THAT AVIATION IMPACTS SHOULD BE LIMITED TO WINDS
ACROSS SOUTHEAST CALIFORNIA THROUGH TUESDAY MORNING AS TS ACTIVITY
SHOULD REMAIN OVER EAST CNTRL ARIZONA...AND WEST OVER THE MOUNTAINS
OF FAR SW CALIFORNIA AND THE BAJA SPINE. A BRIEF PERIOD OF GUSTY
WEST WINDS AFTER SUNSET WILL BE POSSIBLE AT KIPL...WITH A GENERAL
PREVAILING SOUTH SFC WIND AT KBLH. MUCH STRONGER WINDS WILL BE
POSSIBLE AFTER THIS VALID TAF PERIOD MONDAY LATE AFTERNOON/EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
MOISTURE WILL STEADILY DECLINE BEGINNING WEDNESDAY WITH LITTLE TO NO
CHANCE OF WETTING RAINFALL THROUGH THE WEEKEND. WITH TEMPERATURES
NOT STRAYING TOO FAR FROM AVERAGE FOR MID SEPTEMBER...AFTERNOON
MINIMUM HUMIDITY VALUES WILL FALL INTO A 15 TO 30 PERCENT RANGE.
OVERNIGHT RECOVERY WILL GENERALLY BE GOOD. WINDS WILL TEND TO BE
SOMEWHAT GUSTY FROM THE WEST DURING THE AFTERNOON
HOURS...PARTICULARLY WEDNESDAY...WITH A TENDENCY FOR A LIGHT
DRAINAGE COMPONENT OVERNIGHT.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ/VASQUEZ
AVIATION...MO
FIRE WEATHER...MO
In the hours before
Special weather statement, Sep 13, 4:21 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST SUN SEP 13 2015
AZZ024-140000-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
421 PM MST SUN SEP 13 2015
...SPECIAL WEATHER STATEMENT...
AT 420 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GLOBE...MOVING NORTHEAST AT 15 MPH.
BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS IN EXCESS OF 35 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CLAYPOOL...CUTTER...CENTRAL HEIGHTS-MIDLAND CITY AND
INSPIRATION.
LAT...LON 3325 11074 3334 11093 3350 11084 3341 11060
TIME...MOT...LOC 2320Z 216DEG 12KT 3338 11077
MEYERS
Special weather statement, Sep 13, 6:33 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SUN SEP 13 2015
AZZ027-140230-
SOUTHWEST MARICOPA COUNTY AZ-
633 PM MST SUN SEP 13 2015
...SPECIAL WEATHER STATEMENT...
AT 628 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF GILA BEND AUXILIARY FIELD...OR 16 MILES SOUTH OF GILA
BEND. THE STORM WAS NEARLY STATIONARY...MOVING SLOWLY NORTH AT 5 MPH.
BRIEF HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS IN EXCESS OF 35
MPH WILL BE POSSIBLE WITH THIS STORM. RUNOFF FROM THIS STORM WILL
ALSO BEGIN TO FLOW IN LOCAL WASHES...INCLUDING MIDWAY WASH THAT
CROSSES STATE ROUTE 85 IN THE AREA BETWEEN GILA BEND AND AJO.
MOTORISTS SHOULD DRIVE WITH CARE IN THIS AREA.
LAT...LON 3255 11261 3258 11285 3279 11280 3278 11255
TIME...MOT...LOC 0128Z 175DEG 6KT 3271 11268
MEYERS
Special weather statement, Sep 13, 6:49 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
649 PM MST SUN SEP 13 2015
AZZ027-140215-
SOUTHWEST MARICOPA COUNTY AZ-
649 PM MST SUN SEP 13 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY
UNTIL 715 PM MST
AT 647 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF GILA BEND AUXILIARY FIELD...OR 16 MILES SOUTH OF GILA
BEND...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. RUNOFF FROM THIS STORM WILL ASLO BEGIN TO FLOW IN LOCAL
WASHES.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
MARICOPA COUNTY.
LAT...LON 3255 11268 3277 11285 3294 11256 3272 11239
TIME...MOT...LOC 0147Z 236DEG 15KT 3271 11270
CDEWEY
Special weather statement, Sep 13, 7:33 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
733 PM MST SUN SEP 13 2015
AZZ027-028-140315-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
733 PM MST SUN SEP 13 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES
UNTIL 815 PM MST
AT 732 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BIG HORN...OR 11 MILES EAST OF GILA BEND...MOVING NORTHEAST AT
15 MPH.
BRIEF HEAVY RAINFALL...SMALL HAIL...AND WIND GUSTS OF 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY INTENSIFY.
LOCATIONS IMPACTED INCLUDE...
GILA BEND...ESTRELLA...BIG HORN...GILA BEND AUXILIARY FIELD...
FREEMAN...COTTON CENTER...ESTRELLA SAILPORT...BOSQUE...SONORAN
NATIONAL MONUMENT AND MOBILE.
LAT...LON 3276 11212 3282 11278 3324 11268 3313 11212
TIME...MOT...LOC 0232Z 185DEG 14KT 3290 11249
MEYERS
Special weather statement, Sep 13, 7:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
744 PM MST SUN SEP 13 2015
AZZ022-023-027-140330-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
744 PM MST SUN SEP 13 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY
UNTIL 830 PM MST
AT 742 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PERRYVILLE...OR NEAR GOODYEAR...SLOWLY MOVING TO THE NORTHEAST.
BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOODYEAR...BUCKEYE...PERRYVILLE...LIBERTY AND ESTRELLA MOUNTAIN
RANCH.
LAT...LON 3328 11245 3337 11266 3350 11251 3343 11235
TIME...MOT...LOC 0242Z 220DEG 25KT 3343 11246
MEYERS
Thunderstorm Wind, Maricopa
- When
- September 13, 7:45 PM MST to 8:30 PM MST
- Where
- Maricopa County, Buckeye Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 33.420, -112.680
Thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on September 13th, and some of them affected the western communities such as Buckeye. According to an article in the Arizona Republic, thunderstorm outflow winds estimated to be nearly 60 mph downed power lines in Buckeye and this resulted in the loss of power to about 4000 Buckeye residents. Some residents were still without power a day later. Although a Severe Thunderstorm Warning was not issued, a Significant Weather Advisory was issued for the area at 1944MST due to the strong wind potential.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, September 13, 20151 death · 1 event
- Waterspouts in South Atlantic Coastal Waters, September 13, 20153 events
- Waterspouts in Gulf of Mexico, September 13, 20153 events
- Wildfire in Texas, September 13 to 16, 20151 event
- Damaging Wind in Florida, September 13, 2015$2,000 · 1 event
- Waterspout in Gulf of Mexico, September 13, 20151 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 13, 20151 event
- Damaging Wind in Connecticut, September 13, 2015$500 · 1 event
- Damaging Wind in Utah, September 13, 201550 kt wind · 1 event
- Damaging Wind in Connecticut, September 13, 2015$3,000 · 1 event
- Damaging Wind in Arizona, September 13, 2015$500 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 13, 201563 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597524.